Internal Medicine
Online ISSN : 1349-7235
Print ISSN : 0918-2918
ISSN-L : 0918-2918
CASE REPORTS
Encephalopathy Induced by High Plasma and Cerebrospinal Fluid Ceftriaxone Concentrations in a Hemodialysis Patient
Soichiro SuzukiShotaro NaitoYoshiyuki NumasawaMizuho AsadaNorikazu ShojiMoko ZeniyaDaiei TakahashiHidehiko SatoSoichiro IimoriNaohiro NomuraEisei SoharaTomokazu OkadoYasuyoshi IshiwataMasashi NagataTatemitsu RaiTakanori YokotaShinichi Uchida
Author information
JOURNALS OPEN ACCESS

2019 Volume 58 Issue 12 Pages 1775-1779

Details
Abstract

Encephalopathy is a rare side effect of cephalosporin treatment. We herein present a case of encephalopathy induced by ceftriaxone, a third-generation cephalosporin, in a patient with renal failure. An 86-year-old woman on maintenance hemodialysis received ceftriaxone for Helicobacter cinaedi bacteremia. Her mental status deteriorated during antibiotic treatment, and an electroencephalogram revealed triphasic waves predominantly in the frontal area. Her consciousness improved after the discontinuation of the antibiotic due to the suspicion of ceftriaxone-induced encephalopathy. This is the first reported case of encephalopathy associated with high plasma and cerebrospinal fluid ceftriaxone concentrations, and provides significant evidence for a causal relationship between the administration of ceftriaxone and the onset of encephalopathy.

Information related to the author
© 2019 by The Japanese Society of Internal Medicine
Previous article Next article
feedback
Top